Thunderstorm Wind, Madison
- When
- August 22, 8:56 PM CST
- Where
- Madison County, 2 mi N of Meridianville
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.883, -86.567
tree down along highway 431.
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 22, 6:40 PM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 740 PM CDT FRI AUG 22 2003 .UPDATE... POTENT LINE OF CONVECTION FORMERLY KNOWN AS AN MCS NOW STRETCHED OUT ALONG THE KY-TN BORDER FROM KPAH TO KCSV...GENERALLY MOVING DUE S. WW884 WAS IN EFFECT FOR NRN HALF OF TN...AND SVR TSTM WARNINGS WERE BEING PUT OUT BY NEIGHBORS TO THE N. SFC FRONT DIDNT APPEAR TO HAVE MADE MUCH PROGRESS...STRETCHING ACROSS NRN AND CNTRL KY. CLOSER TO HOME...SEVERAL OUTFLOW BOUNDARIES WERE NOTED MOVING TOWARDS THE AREA ON KNQA AND KHTX 88-DS AROUND 00Z. OTHERWISE...FAIRLY TRANQUIL WX AROUND THE CWA WITH JUST SOME HIGH CIRRUS BLOW OFF OVERHEAD. 00Z TEMPS WERE STILL IN THE UPR 80S...DEWPTS RANGED FROM 78 AT DCU TO 70 AT MDQ. THICKNESSES AND THETA-E FIELDS SUGGEST CONTINUED SWD MOTION WITH CONVECTIVE SYSTEM. QUESTIONS OF THE NIGHT ARE...HOW MUCH STORMS WILL DISSIPATE WITH LOSS OF AFTN HEATING...AND WHETHER PVSLY MENTIONED BOUNDARIES WILL PLAY ANY ROLE IN DEVELOPMENT. MESOETA HAS HANDLED CONVECTIVE DEVELOPMENT RATHER WELL...CORRECTLY PREDICTING TRANSITION FROM MCS TO LINEAR FORM...ALTHOUGH IT HAS BEEN TOO FAST WITH THE MOTION. IF WE CORRECT FOR SPEED...ETA/META STILL PULL LINE INTO NRN AL BTWN 04-07Z. LINEAR EXTRAPOLATION...PROBLEMATIC AS IT IS...PUTS LINE INTO AREA BY AROUND 03Z. AT THE VERY LEAST...THINK AN INCREASE IN CLD COVER AND POPS...AND CHANGE IN WORDING...WILL BE WARRANTED IN ANY UPDATE. WOULD PREFER TO WAIT TO SEE HOW LINE PROGRESSES...AND WOULD LIKE TO GET INPUT FROM UPDATED SWODY1...BEFORE MAKING ANY FIRM DECISIONS. WILL LEAVE TEMPS ALONE FOR FIRST UPDATE...AND WAIT TO SEE HOW THINGS PAN OUT BEFORE MAKING ANY CHANGES THERE. .SUMMARY... WILL LIKELY UPDATE WITHIN THE NEXT HOUR TO INCREASE CLOUD COVER AND POPS...WITH ACTUAL INCREASES TBA BASED ON RADAR/SAT TRENDS. .HUN...NONE. BCC/27 .RELEVANT PART OF PVS DISC... DYING FRONTAL BOUNDARY WILL LINGER NEAR THE AREA ON SATURDAY. NOT OVERLY IMPRESSED WITH PCPN CHANCES...BUT GIVEN THE POSSIBILITY OF SOME WEAK FRONTAL CONVERGENCE COMBINING WITH THE HIGH INSTABILITY LEVELS...WILL NEED TO HANG ON TO ISLTD POPS DURING THE DAYTIME HOURS. OTHERWISE...H50 HIGH CURRENTLY CENTERED ACROSS THE UPPER MS VALLEY WILL SLOWLY SAG SEWRD TOWARD THE TN VALLEY AND BECOME THE DOMINATE PLAYER INTO EARLY NEXT WEEK. AS WARMER AND MUCH DRIER AIR ALOFT BEGINS TO SETTLE IN...THIS WILL BRING AN END TO THE DIURNALLY-DRIVEN CONVECTION AT LEAST FOR SUNDAY AND MONDAY. ALSO...MAY BUMP TEMPS UP A TAD SUNDAY AND MONDAY GIVEN THE PROSPECTS OF GOOD SUBSIDENCE AND A SLIGHTLY LESS HUMID AIRMASS OVERHEAD (DEWPTS MID/UPPER 60S). .TUESDAY THROUGH FRIDAY... LATEST GFS ADVERTISING NEXT FRONTAL BOUNDARY APPROACHING BY MIDWEEK. UPPER FLOW SEEMS A BIT TO ZONAL TO JUST ON THAT TRAIN JUST YET...AND A CHECK OF LAST NIGHTS ECMWF SHOWED U/L RIDGE AXIS HOLDING STRONG FROM THE EASTERN SEABOARD BACK THROUGH THE LOWER MS VALLEY. WHATEVER THE CASE...SUSPECT DEVELOPING SOUTHERLY GRADIENT AND INCREASING MOISTURE ADVECTION ON THE BACKSIDE OF DEPARTING SFC HIGH WILL HELP IN BRINGING SOME ISLTD CONVECTION BACK ACROSS THE TN VALLEY. WILL CONTINUE WITH ISLTD POPS EACH DAY THROUGH THE END OF THE WEEK. MR
ALZ001>010-016-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 920 PM CDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TONIGHT)... AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER PORTIONS OF MIDDLE TENNESSEE CONTINUES MOVING SOUTH AT AROUND 25 MPH. THESE STORMS WILL AFFECT PARTS OF NORTHERN ALABAMA THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 45 MPH... FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL. SOME SEVERE THUNDERSTORMS ARE POSSIBLE BEFORE MIDNIGHT...WITH THE PRIMARY THREAT BEING WIND GUSTS 55-65 MPH. AREAS NORTH OF THE TENNESSEE RIVER MOST LIKELY WILL BE AFFECTED. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)... AN APPROACHING FRONTAL BOUNDARY WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS DURING THE DAY ON SATURDAY. A FEW STORMS MAY BE STRONG WITH WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. PRECIPITATION SHOULD END FROM SATURDAY NIGHT THROUGH MONDAY...AS A SLIGHTLY DRIER AIRMASS FILTERS TOWARD THE REGION. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS RETURNS TO THE TENNESSEE VALLEY FOR THE TUESDAY THROUGH THURSDAY TIME FRAME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS EVENING. BOYD
ALZ005-006-009-230330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 919 PM CDT FRI AUG 22 2003 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS CONTAINING STRONG GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING ENTERING NORTHERN ALABAMA... A CLUSTER OF STRONG THUNDERSTORMS WILL ENTER NORTHERN ALABAMA FROM TENNESSEE BETWEEN 9:30 AND 10 PM. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING STRONG WINDS...WITH GUSTS TO NEAR 50 MPH POSSIBLE. AT THESE SPEEDS...THE WIND MAY BLOW LARGE OBJECTS AROUND...CREATING A HAZARD FOR ANYONE REMAINING OUTDOORS. FLYING OBJECTS ALSO MAY BREAK WINDOWS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THESE STORMS. PERSONS ACROSS NORTH CENTRAL AND NORTHEAST ALABAMA SHOULD TAKE COVER AS THE STORMS APPROACH. STAY AWAY FROM WINDOWS...TELEPHONES...AND OTHER ELECTRONIC EQUIPMENT. STAY TUNED TO NOAA WEATHER RADIO...OR ANOTHER FAVORITE MEDIA OUTLET...FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. 27
The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 02:55 UTC.
3 thunderstorm wind. Local standard time, as filed.
tree down along highway 431.
several power lines down on highway 251.
two trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330473, 5330474, 5330475.